Vermont, 2020Heat in Vermont, June 18 to 23, 2020
June 18 to 23, 2020 · NWS BTV · 8 events in 8 counties and zones
The 2nd longest heatwave in modern history (1900-onward) occurred across portions of NY and VT from June 18th through June 23rd. Temperatures exceeded 90 degrees for up to 6 consecutive days in portions of the Champlain and Connecticut River valleys.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 2nd longest heatwave in modern history (1900-onward) occurred across portions of NY and VT from June 18th through June 23rd. Temperatures exceeded 90 degrees for up to 6 consecutive days in portions of the Champlain and Connecticut River valleys. Daily High temperature records were set at Burlington on June 22nd and June 23rd with high temperatures of 96 for both days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 9:21 AM EST, 39 minutes earlier.
Area forecast discussion, Jun 18, 9:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1021 AM EDT Thu Jun 18 2020
.SYNOPSIS...
High pressure will continue to provide the North Country with
much above normal temperatures and mainly dry conditions through
Friday. The chances for showers and thunderstorms, along with
relative humidity values increase this weekend into early next
week. Temperatures will range in the mid 80s to lower 90s for
highs and mid 50s to mid 60s for overnight lows, except cool
back into the 80s by Sunday into Monday due to more clouds.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1018 AM EDT Thursday...Going forecast remains on track
and no changes were needed. High temperatures today still look
to be near 90F with dewpoints in the mid to upper 50s.
The near term fcst challenge will be areal coverage of
convection on Friday, followed by temps. Water vapor shows a
very stable/blocking type pattern with mid/upper lvl ridge axis
acrs southern Canada, while closed cyclonic circulation is
located near the VA/WV border. Deep dry layer/subsidence will
result in plenty of sunshine again today with progged 925mb
temps in the 21-23c range. This combined with very dry bl
conditions should support highs mid 80s to lower 90s today with
comfortable dwpt values. Tonight, a slight uptick in dwpt temps
and the potential for mid/upper lvl clouds rotating into our fa,
thinking lows hold in the mid 50s to mid 60s most areas.
On Friday...weak embedded 5h vort from closed mid/upper lvl
circulation over the mid Atlantic states rotates toward our fa.
This feature combined with slightly better mid lvl moisture
profiles and sfc based CAPE values in the 1200 to 1800 j/kg
range will help in the development of trrn forced convection.
Have continued to mention 20 to 30% pops for the northern dacks
into portions of the mtns of central/northern VT btwn 16z-22z
Fri. Soundings indicate very light flow <20 knots thru 300mb,
supporting very slow storm motions and weak shear parameters.
Thinking a variable storm motion of 5 to 10 knots is likely and
probably driven off outflow type interactions. An axis of higher
pw values near 1.50 inches arrives acrs our cwa on Friday, which
combined with the taller/wider CAPE profiles and EL around 40kft
support the potential for isolated/localized heavy downpours.
Also, given the large cape profiles and potential for precip
loading aloft, an isolated wet microburst cannot completely be
ruled out, but probability/threat is low given light wind
profiles. Any convection will quickly decrease in areal
coverage/intensity by 00z with the loss of sfc
heating/instability. Temps on Friday range from the mid 80s to
lower 90s again, but should be slightly cooler in the mtns due
to more cloud cover developing during the aftn hours.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 332 AM EDT Thursday...Any lingering convection from Friday
afternoon will come to an end Friday evening with the loss of
diurnal heating. The upper level low over the Mid-Atlantic will
begin pumping up moisture into the North Country with PWAT values
increasing to as much as 1.5 inches by Saturday morning across
southern Vermont. As a result, we will see dewpoints climb into the
mid 60s. When you combine temperatures in the mid 80s to lower 90s
with these higher dewpoints, you develop instability upwards to 1000
J/kg during the afternoon hours. The lack of forcing will once again
keep shower and thunderstorm activity that fires up during the
afternoon hours across the higher terrain. Brief heavy rainfall will
be seen with the afternoon convection but once again it will taper
off Saturday night with the loss of heating. The shower and
thunderstorm activity Saturday afternoon should be more widespread
given higher instability values present from 18Z-00Z. Lows both
Friday night and Saturday night will be in the upper 50s to mid 60s
with scattered clouds passing overhead as we continue to slowly
advect additional moisture into the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 332 AM EDT Thursday...A rinse and repeat of Saturday is
expected again on Sunday with diurnal convection developing during
the afternoon hours. Convection looks to be a little more widespread
on Monday and Tuesday with a series of low amplitude upper level
disturbances helping to invigorate afternoon showers/thunderstorms.
We should begin increasing our steering flow aloft by Monday which
will help move these showers and thunderstorms away from the higher
terrain, thus PoPs for early to middle of next week are quite a bit
higher than those this weekend. Models still diverge on the timing
of a "cold" front midweek but the temperature change behind the
front looks minimal with 850 mb temps decreasing from 16 C to 11C.
Nevertheless, we should see a break in the higher humidity values
behind the cold front midweek but until then highs in the mid 80s to
lower 90s will be common.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...VFR conditions associated with high pres
thru all layers of the atmosphere will continue today, along
with light trrn driven winds of 3 to 7 knots. Tonight, soundings
support the potential for some very shallow and localized fog/br
to develop at SLK btwn 08z-10z again. Have not included in fcst,
but will pass along info to dayshift on fog potential. MSS will
need to be watched for some br toward sunrise on Friday with a
20 to 30 min period of mvfr possible.
Outlook...
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday Night: VFR. Slight chance SHRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Taber
NEAR TERM...Hammond/Taber
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Taber
Hazardous weather outlook, Jun 18, 1:56 AM EST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
256 AM EDT Thu Jun 18 2020
NYZ026>031-034-035-087-VTZ001>012-016>019-190700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
256 AM EDT Thu Jun 18 2020
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Western Addison
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Western Addison forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to mid 90s for many parts of the Champlain Valley for six days with increasing humidity on the tail end of this stretch, bringing heat indices into the mid to upper 90s.
Heat, Western Franklin
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to mid 90s for many parts of the Champlain Valley for six days with increasing humidity on the tail end of this stretch, bringing heat indices into the mid to upper 90s.
Heat, Western Rutland
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Western Rutland forecast zone
- Reported by
- AWOS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to mid 90s for many parts of the Champlain Valley for six days with increasing humidity on the tail end of this stretch, bringing heat indices into the mid to upper 90s.
Heat, Caledonia
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- ASOS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to lower 90s for the deeper valleys of the Connecticut River Valley for six days.
Heat, Orange
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Orange forecast zone
- Reported by
- ASOS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to lower 90s for the deeper valleys of the Connecticut River Valley for six days.
Heat, Windsor
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Windsor forecast zone
- Reported by
- ASOS
High temperatures in the upper 80s to lower 90s for the deeper valleys of the Connecticut River Valley for six days.
Heat, Western Chittenden
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Western Chittenden forecast zone
- Reported by
- ASOS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to mid 90s for many parts of the Champlain Valley for six days with increasing humidity on the tail end of this stretch, bringing heat indices into the mid to upper 90s.
Heat, Grand Isle
- When
- June 18, 10:00 AM EST to June 23, 8:00 PM EST
- Where
- Grand Isle forecast zone
- Reported by
- ASOS
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
High temperatures in the upper 80s to mid 90s for many parts of the Champlain Valley for six days with increasing humidity on the tail end of this stretch, bringing heat indices into the mid to upper 90s.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 18 to 25, 2020$1.0 million · 1 event
- Damaging Winds in Ohio, June 18, 2020$115,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Texas, June 18, 2020$50,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Nebraska, June 18 to 20, 20201.25 in hail · 35 events
- Flash Flooding in West Virginia, June 18 to 19, 2020$41,000 · 2 events
- Lightning Strikes in New York, June 18, 2020$30,000 · 4 events
- Tornado and Damaging Winds in Iowa, June 18 to 19, 202055 kt wind · 23 events
- Flood and Heavy Rain in Montana, June 18 to 20, 202018 events
- Hail and Damaging Wind in Kansas, June 18 to 19, 20201 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 22, 20201.5 in hail · 6 events
- Hail and Heavy Rain in Colorado, June 18 to 19, 20201.75 in hail · 6 events
- Heat in New York, June 18 to 23, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889564, 889566, 889567, 889568, 889569, 889570, 889571, 889572.